[Skip to Content]
[Skip to Content Landing]
Article
February 15, 1985

Anaphylaxis Associated With Chymopapain Injections

Author Affiliations

Massachusetts General Hospital Boston

JAMA. 1985;253(7):977-978. doi:10.1001/jama.1985.03350310059013
Abstract

To the Editor.—  I must express my disagreement with Dr Walter Whisler's opinion that "many cases of anaphylaxis that have been reported are really a reaction to anesthetic drugs."1 Anaphylaxis is a rare phenomenon in general and even more rare in patients receiving general anesthesia. For example, the first reported case of anaphylaxis to penicillin in a patient receiving anesthesia was in 1970,2 when the incidence of allergy to penicillin was being reported as approximately 4% in the general population. Among the anesthetic drugs in use in this country today, the incidence of anaphylaxis is even more rare. The entire world literature records slightly more than 40 documented cases of anaphylactic reaction to thiopental (Pentothal), which has been used in millions of patients. To my knowledge, true anaphylaxis to inhalation agents (eg, halothane, enflurane, isoflurane, and nitrous oxide) has not been reported. Anaphylaxis associated with local anesthetic agents

×